Illinois, 2019

Winter Storm in Illinois, February 5, 2019

February 5, 2019 · NWS DVN · 2 events in 2 counties and zones

A winter storm spread freezing rain and sleet across the area during the afternoon and night of Tuesday, February 5th. Ice accumulations of a light glaze to over one quarter inch were found across parts of eastern Iowa, northern and west central Illinois, and far northeast Missouri.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A winter storm spread freezing rain and sleet across the area during the afternoon and night of Tuesday, February 5th. Ice accumulations of a light glaze to over one quarter inch were found across parts of eastern Iowa, northern and west central Illinois, and far northeast Missouri. Some sleet accumulations amounted to around a half inch. In addition, some thunderstorms were also observed; some of which produced small hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Feb 5, 12:08 PM CST, 1 hour 52 minutes earlier.

Area forecast discussion, Feb 5, 12:08 PM CST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1208 PM CST Tue Feb 5 2019

...NOON HYDROLOGY UPDATE...

.UPDATE...
Issued at 1023 AM CST Tue Feb 5 2019

Initial concern is that forecasted precipitation and subsequent
ice amounts may be high, with a bit weaker lift and quicker
progression of system in some of the new guidance. Initially
colder thermal profiles may also lead to more sleet at the onset
further south through I-80 corridor. In addition, convective
nature will make for high variability in precipitation amounts.
And lastly surface temperatures may climb above freezing in the
far south/east limiting degree of icing impacts potentially in
these areas. Bottom line this all adds up to lower confidence on
ice amounts/ice storm warning, but no changes in headlines at this
time as we assess more data.

&&

.SYNOPSIS...
Issued at 342 AM CST Tue Feb 5 2019

06Z surface data has high pressure from the northern Plains into the
western Great Lakes. Dew points were below zero across the northern
Plains and in the single digits above zero to the 20s from the Great
Lakes into the central Plains.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 342 AM CST Tue Feb 5 2019

Bottom line up front...

Have upgraded much the winter weather advisory to an ice storm
warning with some changes in end time. Also, have added Benton,
Buchanan, and Delaware counties to the winter weather advisory. The
end time of the winter weather advisory has also been extended.

The possibility does exist that the axis of the heaviest ice
accumulation could shift a little further north. If this scenario
occurs, the warnings may need to be adjusted north as well.

Through mid-day Tuesday
Assessment...high confidence

Quiet and dry conditions will be seen across the area as high
pressure moves into the Great Lakes and an upper level disturbance
approaches from the Plains.

This afternoon and tonight
Assessment...high confidence on a widespread ice event. Medium
confidence on amounts.

Increased forcing will act upon the warm, moist layer aloft and
initiate precipitation across the area. The dry air may delay the
start of the precipitation by a few hours but precipitation will
quickly break out this afternoon and rapidly increase in areal
coverage by sunset.

Precipitation will be in the form of freezing rain and sleet across
much of the area. The axis of the heaviest precipitation is still
somewhat uncertain. However, it should be 25 miles either side of a
line from south of Waukegan, IL to southeast of Kirksville, MO.

In the above mentioned axis ice accumulations will exceed 0.25 inch
and may approach 0.40 inch in some areas. Based on that the winter
weather advisory has been upgraded to an ice storm warning.

The freezing rain and sleet will be at maximum coverage early this
evening across the area. Starting around midnight precipitation will
start ending from west to east through sunrise Wednesday. However,
impacts from ice on roads are expected to continue several hours
after the precipitation ends.

Some snow is also possible from this event but amounts will be under
one half inch over the northwest third of the area.

.LONG TERM...(Wednesday through Monday)
ISSUED AT 342 AM CST Tue Feb 5 2019

Models are in good general overall agreement through the long
term period with the usual differences in timing of features. The
main forecast concerns are temperatures and precipitation type.
The region will remain in a tight temperature gradient between
much colder air to the north and warmer air to the south. Several
storm systems are forecast to ride along this baroclinic zone
through the long term and bring precipitation to the region and
intrusions of colder air.

The first storm system will track from the Colorado, Oklahoma, and
Texas border region Tuesday night into Michigan by Thursday
evening. Warmer air will be drawn into the system on Wednesday
with precipitation starting as freezing rain and then
transitioning over to all rain during the afternoon. Drier air in
place may delay the start time to Wednesday afternoon which may
lead to more of rain event in the south. Precipitation should
remain as all rain south of a line from Fairfield to the Quad
Cities to Sterling Rock Falls through 12z Thursday. As the surface
low tracks into southern Wisconsin and colder air is drawn into
the system a transition to more of a wintry mix will occur from
west to east into the late afternoon as precipitation comes to an
end.

Strong cold advection will take place Thursday into Friday afternoon
as the storm system departs and cold canadian high pressure
builds into the Plains. Increased winds to 20 to 30 MPH Thursday
afternoon through Friday morning. Temperatures will be falling
through this period with temperatures into the single digits by
Friday morning. This could lead to wind chills in the upper teens
to mid 20s below zero on Friday morning.

Colder temperatures will linger into the weekend as high pressure
 passes to our north.  This will set the stage for another storm
system to move across the Plains to our south with an inverted surface
trough spreading northward into our area Sunday afternoon and
evening. Right now, precipitation type looks to remain as all snow
as we remain on the north side of the low pressure center passing
across Missouri.

Models depict another storm system impacting the area on Monday
night and Tuesday but there are significant differences in timing
an placement of this storm system between the GFS, ECMWF, and
Canadian at this time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
ISSUED AT 1113 AM CST Tue Feb 5 2019

Initial VFR conditions will gradually deteriorate this afternoon
and evening, as a winter storm moves across the Midwest. A mix of
freezing rain and sleet is expected initially before changing to
all freezing rain this evening, during which conditions will
worsen from MVFR to IFR. Ice accumulations of 0.10 inch or more
are expected, with the potential for KMLI/KBRL to see
accumulations up to 0.25 inch. Freezing rain and sleet will
gradually end early Wednesday morning, but IFR CIGs will persist
through the remainder of the TAF period.

&&

.HYDROLOGY...
Issued at 1159 AM CST Tue Feb 5 2019

Area rivers continue to respond from recent snow melt induced
run-off, as well as ice action and jams. Significant rises
continue with minor to moderate flooding ongoing or forecast on
many area tributary rivers, as well as on the Mississippi at
Gregory Landing. Ice action may produce sudden fluctuations from
the expected river levels at many sites over the next several
days.

The Rock and Pecatonica River basins: Flood warnings have been
upgraded for moderate flooding now on the Rock River at Joslin,
and continues moderate flooding at Moline. Ongoing ice action
combined with the recent snow melt is having a large impact in
holding up river levels, and they should continue into early next
week. A flood watch continues for the Pecatonica River at
Freeport, where the river is forecast to reach flood stage by
Friday morning.

The Maquoketa, Skunk and Wapsipinicon basins: Recent snow melt
combined with ice action will keep the Wapsi near De Witt
hovering around the flood stage through the weekend, unless the
ice jam breaks or gives way. The Maquoketa was reported to have
plenty of ice and jams in locations, with on inducing minor
flooding near Maquoketa. This jam may give way later tonight, but
low confidence on this with the recent chill down in temps. Ice
jams continue to force river levels up on much of the Skunk River
as well, with eyes on Augusta as it rises near the major flood
stage through this evening.

Iowa, Cedar, and English River Basins: A new warning has been
issued for minor flooding on the Cedar River near Conesville from
recent snow melt. Ice action will cause the Iowa River at Marengo
to fluctuate around the moderate flood stage through at least
Thursday, before falling. The Iowa at Lone Tree may crest near
moderate stage by this evening. The latest forecast for the Iowa
River at Oakville, has the river level rising around the flood
stage later Wednesday night. Still with limited confidence in
this time frame, have maintained a flood watch for this site. Most
other sites on the Iowa will experience within bank rises near or
above action stages through the weekend. The ice gave way for
falling stages on the English River near Kalona.

Mississippi River: A confirmed ice jam is keeping water levels
high just above the flood stage at Gregory Landing on the lower
Mississippi River. Will keep the river in a flood warning trough
the weekend, with ongoing ice action and incoming flow keeping
levels up at that site. The ice jam there may produce quick river
level fluctuations(rises and falls) of several feet over the next
several days as the ice shifts and adjusts.

High water from snow melt and ice will continue to keep the La
Moine River near Colmar IL fluctuating around the flood stage
through the end of the week.

With temperatures remaining mainly below freezing for much of the
week, further contribution from any snowmelt is expected to be
minimal. There may be some runoff and at least small contribution
to river levels from the mostly wintry precipitation from storm
systems expected to impact the area today through Thursday.
However, river levels will continue to have be monitored closely
for additional ice action/jams on the tributary rivers this week,
as well as the lower Mississippi.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Winter Weather Advisory until 3 AM CST Wednesday for Benton-
     Buchanan-Delaware-Dubuque-Iowa-Jackson-Johnson-Jones-Keokuk-
     Linn.

     Ice Storm Warning until 6 AM CST Wednesday for Cedar-Clinton-Des
     Moines-Henry IA-Lee-Louisa-Muscatine-Scott.

     Ice Storm Warning until 3 AM CST Wednesday for Jefferson-Van
     Buren-Washington.

IL...Winter Weather Advisory until 3 AM CST Wednesday for Jo Daviess.

     Ice Storm Warning until 6 AM CST Wednesday for Hancock-Henderson-
     McDonough-Mercer-Rock Island-Warren.

     Ice Storm Warning from 3 PM this afternoon to 6 AM CST Wednesday
     for Bureau-Carroll-Henry IL-Putnam-Stephenson-Whiteside.

MO...Ice Storm Warning until 6 AM CST Wednesday for Clark-Scotland.

&&

UPDATE...McClure
SYNOPSIS...08
SHORT TERM...08
LONG TERM...Cousins
AVIATION...Speck
HYDROLOGY...12/14
Hazardous weather outlook, Feb 5, 4:15 AM CST, 9 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
415 AM CST Tue Feb 5 2019

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-061015-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
415 AM CST Tue Feb 5 2019

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Freezing rain and sleet will develop across the area this
afternoon and continue into tonight. Ice accumulations of 0.25 to
0.4 inches is expected south of a line from Freeport, Illinois to
Washington, Iowa. North of that line ice accumulations of 0.1 to
0.2 inches are expected.

Ice storm warnings are in effect for areas along and south of a
line from roughly Freeport, Illinois to Washington, Iowa. North of
that line winter weather advisories are in effect.

Area rivers are experiencing flooding due to snow melt and ice
jams. Please see the latest Flood Statements and Flood Warnings
for details.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A storm system will bring a wintry mix of precipitation to the
area Wednesday afternoon through Thursday. The precipitation may
transition to all rain south of a line from Fairfield ,to the
Quad Cities, to Sterling Rock Falls Wednesdy afternoon and
evening.

Winds will gust up to 30 MPH Thursday afternoon into Friday
as colder air moves into the region. The wind and cold
temperatures will create wind chills of 15 to 25 below zero late
Thursday night into Friday morning. Colder than normal temperatures
will continue into the weekend.

Another storm system will impact the region Sunday with snow and more
snow is possible Monday and Tuesday. Due to uncertainty in storm
tracks, it is too early to estimate any potential snowfall
amounts.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of ice amounts over one tenth ice will be
appreciated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Rock Island

When
February 5, 2:00 PM CST to 11:00 PM CST
Where
Rock Island forecast zone
Reported by
Trained Spotter
Coordinates
41.467, -90.567 (the zone’s center; the record gives no point)

A spotter located 1 mile south southwest of Cordova, Illinois reported 1/2 inch of sleet accumulation.

Winter Storm, Stephenson

When
February 5, 4:00 PM CST to 11:00 PM CST
Where
Stephenson forecast zone
Reported by
Public
Coordinates
42.352, -89.662 (the zone’s center; the record gives no point)

The public, through social media, reported 1/4 to 1/2 inch of sleet accumulation in Freeport, Illinois.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 807132, 807133.